Arkansas, 2023

Hail and Damaging Winds in Arkansas, June 11, 2023

June 11, 2023 · NWS MEG · 8 events in 4 counties and zones

A strong cold front combined with a potent upper-level disturbance moved across the Mid-South during the evening of June 11, 2023. Daytime heating ahead of the front produced moderate instability while the upper-level disturbance resulted in increased amounts of wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front combined with a potent upper-level disturbance moved across the Mid-South during the evening of June 11, 2023. Daytime heating ahead of the front produced moderate instability while the upper-level disturbance resulted in increased amounts of wind shear. As a result, numerous thunderstorms developed and moved across the region producing large hail, damaging winds, and even a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 11, 2:37 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 11, 2:37 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
337 PM CDT Sun Jun 11 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 257 PM CDT Sun Jun 11 2023

An unsettled pattern will continue across the Midsouth for the
upcoming work week but cooler temperatures will be a welcomed
change for the first half of the week. Monday should be mostly dry
with high temperatures in the upper 70s to low 80s. However,
showers and thunderstorms are expected each day Tuesday into next
weekend. Temperatures will trend a few degrees warmer each day
with 90s returning area wide by Saturday.

30/Sirmon

&&

.DISCUSSION...(This evening through next Saturday) Issued at 257
PM CDT Sun Jun 11 2023

Showers and thunderstorms are developing rapidly across the
region. An Enhanced Risk of severe thunderstorms exists for
nearly all of the Mid South as a cold front moves through the
region this afternoon and evening. A severe thunderstorm watch has
been issued for all of the Midsouth through 10 pm tonight
although portions of the watch will likely be cancelled after
storms move through and stabilize a given region. Area upper air
soundings show sufficient dry air aloft to result in an enhanced
risk for both large hail and damaging wind, with the greater
threat evolving into damaging wind later this evening. 25-35kt
0-3km shear should be sufficient to maintain healthy updrafts in
storm clusters, but likely too little to result in any significant
tornado threat. Hail and damaging wind will be the main threats
from any severe thunderstorms, but frequent lightning and heavy
rainfall will pose a threat to any outdoor events, even from sub-
severe thunderstorms.

Transient high pressure will build in behind the cold front later
tonight resulting in mostly dry conditions Monday. However, zonal
to weak northwest flow will return Tuesday. Several impulses will
traverse the mean flow Tuesday through Saturday resulting in
multiple rounds of showers and thunderstorms. At this time there
is no indication that widespread severe storms are likely. Heavy
rainfall over several days could develop into a flooding threat.
Temperatures tomorrow should be seasonably pleasant, featuring
highs in the middle 70s to low 80s. We should see our coolest
temperatures of the forecast period Tuesday morning when areas
near the Tennessee River may dip as low as the middle 50s. Expect
high temperatures to trend a few degrees warmer each day with 90s
returning area wide by Saturday.

30/Sirmon

&&

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Sun Jun 11 2023

Current VFR conditions will diminish this afternoon as a result
of a cold frontal passage. Gusty wind conditions are anticipated
to continue ahead of the FROPA and ongoing the VCTS/TSRA at the
terminals. Latest guidance is suggesting KJBR will miss the brunt
of the broken line, but all other TAF sites could experience low
CIGS and brief periods of lower VSBYS during TSRA.

The line is moving quickly with current WSW flow veering NE as a
result of the passage. Possible BR conditions could happen after
thunder activity diminishes, but lack of confidence prohibited in
this TAF cycle. MVFR/IFR conditions are more probable during
20Z-02Z as the front moves through the region, but heavy rainfall
could result in brief periods of lower VSBYS.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...DNM

In the hours before

Special weather statement, Jun 11, 3:17 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
417 PM CDT Sun Jun 11 2023

ARZ036-TNZ088-112145-
Crittenden AR-Shelby TN-
417 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northeastern
Crittenden and central Shelby Counties through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sunset, or over Marion, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Memphis, Marion, Memphis, Sunset, Jericho, Downtown Memphis,
Frayser, Midtown Memphis, Clarkedale, Mound City, Gammon, Cunningham
Corner, Woodstock, St Clair, Harvard, Presidents Island, Briark,
Vincent, Hulbert and Raleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas...and west Tennessee.

&&

LAT...LON 3517 9033 3534 9025 3527 8986 3501 8997
TIME...MOT...LOC 2117Z 290DEG 19KT 3523 9021

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Jun 11, 3:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
443 PM CDT Sun Jun 11 2023

TNZ089-090-112215-
Hardeman TN-Fayette TN-
443 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of east central Fayette
and central Hardeman Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Whiteville, or 8 miles southwest of Bolivar, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Whiteville, Hornsby, Hickory Valley, Hebron, Lisbon, Van
Buren, Middleburg and Shandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west Tennessee.

&&

LAT...LON 3511 8923 3529 8925 3536 8886 3509 8883
TIME...MOT...LOC 2143Z 265DEG 18KT 3521 8915

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Jun 11, 3:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
445 PM CDT Sun Jun 11 2023

ARZ036-048-MSZ001-TNZ088-112215-
St. Francis AR-Crittenden AR-DeSoto MS-Shelby TN-
445 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northeastern St.
Francis, central Crittenden, northwestern DeSoto and southwestern
Shelby Counties through 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jennette, or 7 miles south of Earle, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, West Memphis, Marion, T O Fuller State Park, Memphis,
Walls, Crawfordsville, Edmondson, Anthonyville, Jennette, Pinckney,
Lake Cormorant, Southwest Memphis, Lynchburg, Simsboro, Whitehaven,
Crittenden, Newport, Kate and Browns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3515 9055 3515 9050 3519 9051 3528 9043
      3507 8998 3485 9018 3513 9056
TIME...MOT...LOC 2145Z 306DEG 30KT 3517 9042

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Jun 11, 3:47 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
447 PM CDT Sun Jun 11 2023

MSZ001-002-TNZ088-112215-
Marshall MS-DeSoto MS-Shelby TN-
447 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall and southeastern Shelby Counties through 515 PM
CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Memphis, or 7 miles northeast of T O Fuller State Park, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Collierville, Germantown, Olive Branch, Memphis, Southeast
Memphis, Downtown Memphis, Southwest Memphis, Lewisburg, Whitehaven,
Midtown Memphis, Piperton, Fairhaven, Cedarview, Parkway Village,
White Station, Handy Corner, Capleville, Miller and Plum Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3512 9011 3512 9009 3513 9007 3515 9007
      3516 9008 3523 9001 3506 8964 3500 8964
      3499 8960 3481 8977 3509 9014
TIME...MOT...LOC 2147Z 306DEG 29KT 3512 9001

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Jun 11, 3:59 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
459 PM CDT Sun Jun 11 2023

ARZ035-048-112230-
St. Francis AR-Cross AR-
459 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of north central St.
Francis and Cross Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 11 miles northwest of Wynne, moving southeast at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wynne, Parkin, Village Creek State Park, Colt, Hickory Ridge,
Vanndale, Hydrick, River Front, Fitzgerald Crossing, Crow Creek,
Wittsburg, Tilton, Duvall, McDonald, Brushy Lake, McElroy, Kinton,
Fair Field, Ellis Chapel and Levesque.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Arkansas.

&&

LAT...LON 3536 9104 3544 9096 3544 9091 3525 9051
      3503 9070 3528 9104
TIME...MOT...LOC 2159Z 306DEG 29KT 3535 9094

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Jun 11, 4:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
504 PM CDT Sun Jun 11 2023

TNZ050-089-090-112230-
Hardeman TN-Fayette TN-Haywood TN-
504 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northern Fayette,
northwestern Hardeman and south central Haywood Counties through 530
PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Arlington, or 17 miles south of Covington, moving
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whiteville, Somerville, Dancyville, Warren, Oakland, Gallaway,
Braden, Hickory Valley, Yum Yum, Fayette Corners, Laconia, Cedar
Chapel, Belmont, Vildo, Middleburg, Longtown, Moorman, Taylor Chapel,
Lambert and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west Tennessee.

&&

LAT...LON 3515 8909 3524 8964 3538 8963 3539 8961
      3540 8955 3540 8948 3542 8947 3542 8905
TIME...MOT...LOC 2204Z 276DEG 36KT 3533 8955

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ARS

The radar

The Little Rock radar (KLZK), 120 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
June 11, 4:30 PM CST to 4:35 PM CST
Where
Phillips County, 7 mi WSW of Marvell
Measured
1.5 in hail
Reported by
Public
Coordinates
34.511, -91.014

Hail, Poinsett

When
June 11, 4:50 PM CST to 4:55 PM CST
Where
Poinsett County, 2 mi W of Marked Tree
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.530, -90.456

Quarter-size hail fell on I-555 between Payneway and Marked Tree.

Hail, Poinsett

When
June 11, 4:53 PM CST to 4:58 PM CST
Where
Poinsett County, Marked Tree
Measured
1.5 in hail
Reported by
Public
Coordinates
35.530, -90.420

Thunderstorm Wind, Poinsett

When
June 11, 4:53 PM CST to 4:58 PM CST
Where
Poinsett County, Marked Tree
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.530, -90.420

Trees and powerlines were knocked down in Marked Tree. Several trees were down in the cemetery. A church suffered damage.

Hail, Phillips

When
June 11, 6:18 PM CST to 6:23 PM CST
Where
Phillips County, Helena - West Helena
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.530, -90.590

Quarter size hail fell in Helena - West Helena.

Hail, Lee

When
June 11, 6:21 PM CST to 6:26 PM CST
Where
Lee County, Marianna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.770, -90.750

Thunderstorm Wind, Cross

When
June 11, 6:38 PM CST to 6:43 PM CST
Where
Cross County, 2.84 mi SSW of Fairoaks
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.193, -91.051

Some grain hoppers were overturned in the Penrose area.

Thunderstorm Wind, Cross

When
June 11, 6:40 PM CST to 6:45 PM CST
Where
Cross County, 1.38 mi N of Hamlin
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
35.250, -90.932

A roof was blown off of a home and a few semi-trailers were overturned along Highway 193.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112078, 1112084, 1112085, 1112087, 1114612, 1114628, 1114635, 1112082.